This study documents for the first time light and electron microscopical changes in the retinal pigment epithelium (RPE) following treatment with high dose desferrioxamine for systemic iron overload. The changes include loss of microvilli from the apical surface, patchy depigmentation, vacuolation of the cytoplasm, swelling and calcification of mitochondria, and disorganisation of the plasma membrane. In addition, Bruch's membrane overlying degenerate RPE cells appeared abnormally thickened owing to the accumulation of large amounts of mature elastic fibres, pre-elastic oxytalan, and long spacing collagen. The specificity of these changes and the mechanism of toxicity are discussed.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.